North Dakota, 2016

Hail and Damaging Winds in North Dakota, August 18, 2016

August 18, 2016 · NWS FGF · 11 events in 4 counties and zones

Just after sunrise, a line of thunderstorms was located around the Jamestown, North Dakota, area. This line quickly took on a bowing structure and tracked from Jamestown down into far southeast North Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Just after sunrise, a line of thunderstorms was located around the Jamestown, North Dakota, area. This line quickly took on a bowing structure and tracked from Jamestown down into far southeast North Dakota. These storms produced some large hail, but mainly strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 18, 6:15 AM CST, 3 minutes earlier.

Area forecast discussion, Aug 18, 6:15 AM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
715 AM CDT THU AUG 18 2016

.UPDATE...
Issued at 712 AM CDT Thu Aug 18 2016

Updated weather and pops based on latest trends and model data. Am
concerned that this morning's activity will limit temps and
thunderstorm activity this afternoon.

&&

.SHORT TERM...(Today and tonight)
Issued at 349 AM CDT Thu Aug 18 2016

Short term period primary threats include flash flood potential
this morning and severe threat later today. The latest analysis
indicates an area of 2000 J/kg of MUCAPE exists over south-central
ND currently. Further north and northeast into NE ND...MUCAPEs of
around 500 exist. A 25-35 kt low level jet is helping keep
thunderstorm activity going this morning. This jet, along with the
theta-e associated with the high MUCAPEs, will shift east this
morning as a low in the western Dakotas shifts east as well.
Frontal boundary across the north is being reinforced by the cold
pool associated with current thunderstorm activity in that area
and can be seen moving south as a fine line on radar. Recent WPC
meso precip discussion points out flooding potential exists as
this system shifts east into the Red River Valley this
morning...all the way down to the southern valley. Will mention
flooding/heavy rain threat in HWO and also in grids. Thunderstorm
activity this afternoon will be dependent upon this morning's
activity. Current thinking is that the southern part of the valley
could see severe activity this afternoon/early evening. The last
two runs of the HRRR point toward this morning's activity moving
through Bemidji by noon...with redevelopment /possible/ behind
this line near Fargo/Wahpeton into the late afternoon hours.

.LONG TERM...(Friday through Wednesday) Issued at 349 AM CDT Thu
Aug 18 2016

Friday looks quiet with cool high pressure building into the
region under cloudy skies. Clouds decrease for Saturday...but cool
air will linger with highs only in the mid 60s to lower 70s.

Long wave upper level trough over Hudson Bay shifts east while long
wave ridge over the Gulf of AK shifts into western Canada by the end
of the period. The long wave pattern de-amplifies through the period.
The GFS and the ECMWF were in good agreement through the period with
the GFS a little faster on MON then syncs back up by the end of the
period. The ECMWF was trending faster while the GFS was vacillating
around in the Mon time frame. Will blend the models.

High temperatures were increased a degree or so on Sun. Temps were
increased two to three degrees for Mon and one or two degrees for
Tue. High temps decreased one to two degrees for Wed from
yesterdays forecast package.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 712 AM CDT Thu Aug 18 2016

Thunder chances have appeared to diminish in the north this
morning. Will need to monitor trends to see if thunder will return
this afternoon. Thunder on track for FAR around 14Z.

&&

.FGF Watches/Warnings/Advisories...
ND...None.
MN...None.
&&

UPDATE...Knutsvig
SHORT TERM...Knutsvig
LONG TERM...Knutsvig/Hoppes
AVIATION...Knutsvig
Hazardous weather outlook, Aug 18, 3:04 AM CST, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
404 AM CDT THU AUG 18 2016

MNZ004>009-013>017-022>024-027-028-032-NDZ007-008-016-190915-
KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-EAST MARSHALL-
NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK-NORTH CLEARWATER-
SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER-
EAST BECKER-WADENA-CAVALIER-PEMBINA-EASTERN WALSH COUNTY-
404 AM CDT THU AUG 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY. SOME STORMS MAY
BE STRONG WITH SMALL HAIL, BRIEF HEAVY RAIN, AND GUSTY WINDS.
HOWEVER...THE THREAT FOR SEVERE WEATHER TODAY IS LOW IN FAR
NORTHWESTERN MN AND THE PEMBINA/LANGDON AREAS IN ND.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA ON TUESDAY AND ON
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

MNZ001-002-NDZ006-014-015-024-026>030-054-190915-
WEST POLK-NORMAN-TOWNER-BENSON-RAMSEY-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-WESTERN WALSH COUNTY-
404 AM CDT THU AUG 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS NORTHEASTERN ND AND INTO WESTERN
POLK AND NORMAN COUNTIES TODAY. SOME THUNDERSTORMS COULD BE STRONG
AND PRODUCE LOCALLY HEAVY RAIN...WITH ISOLATED FLASH FLOODING
POSSIBLE. WHILE THE THREAT FOR THUNDERSTORMS EXIST INTO THE
AFTERNOON HOURS...THE THREAT FOR HEAVY RAIN WILL BE MAINLY IN THE
MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA ON TUESDAY AND ON
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

MNZ003-029>031-040-NDZ038-039-049-052-053-190915-
CLAY-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-GRANT-BARNES-CASS-
RANSOM-SARGENT-RICHLAND-
404 AM CDT THU AUG 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS FAR SOUTHEASTERN ND AND INTO
WEST CENTRAL MN TODAY. SOME STORMS COULD BE SEVERE WITH LARGE
HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS. HEAVY RAIN WILL
BE POSSIBLE ALSO...WITH ISOLATED FLASH FLOODING POSSIBLE. THE BEST
CHANCE FOR SEVERE WEATHER WILL BE DURING THE AFTERNOON HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA ON TUESDAY AND ON
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

KNUTSVIG

The radar

The Fargo/Grand Forks radar (KMVX), 105 km away, was scanning. The volume nearest the first event began at 12:16 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Barnes

When
August 18, 6:18 AM CST
Where
Barnes County, 2.51 mi SW of Eckelson
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
46.900, -98.360

A five to ten inch diameter tree was snapped by the strong winds. Nearby, one shed was tipped over and a second was flattened.

Thunderstorm Wind, Barnes

When
August 18, 6:25 AM CST
Where
Barnes County, 3.15 mi ESE of Eckelson
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
46.910, -98.270

A semi tractor and trailer combination was blown off of Interstate 94 near mile point 178. Large tree branches were broken down in shelterbelts across southern Potter Township.

Thunderstorm Wind, Barnes

When
August 18, 6:30 AM CST
Where
Barnes County, 4.31 mi SE of Eckelson
Measured
70 kt (81 mph) estimated gust
Reported by
Storm Chaser
Coordinates
46.890, -98.260

A wide swath of damaging winds and hail raked across northern Hemen Township. Wind driven hail stripped maturing bean and corn fields down to stumps. Trees were broken down, steel grain bins were dented in, and roofing materials were torn off of farm outbuildings.

Thunderstorm Wind, Barnes

When
August 18, 6:50 AM CST
Where
Barnes County, 0.47 mi W of Valley City
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
46.920, -98.010

The wind gust was measured at the Valley City airport.

Thunderstorm Wind, Barnes

When
August 18, 6:55 AM CST
Where
Barnes County, 1.58 mi WSW of Peak
Measured
70 kt (81 mph) estimated gust
Reported by
Broadcast Media
Coordinates
46.920, -97.960

A semi tractor and trailer combination was blown off of Interstate 94 just east of Valley City.

Thunderstorm Wind, Barnes

When
August 18, 7:05 AM CST
Where
Barnes County, 1.17 mi SE of Koldok
Measured
70 kt (81 mph) estimated gust
Reported by
Broadcast Media
Coordinates
46.920, -97.800

A semi carrying anhydrous ammonia rolled on its side in the eastbound lane of Interstate 94.

Hail, Ransom

When
August 18, 7:33 AM CST
Where
Ransom County, 4.15 mi S of Lisbon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.370, -97.680

Hail, Ransom

When
August 18, 7:40 AM CST
Where
Ransom County, 1.38 mi S of Lisbon
Measured
1 in hail
Reported by
911 Call Center
Coordinates
46.410, -97.680

Thunderstorm Wind, Sargent

When
August 18, 8:02 AM CST
Where
Sargent County, 3.45 mi S of Brampton
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
45.950, -97.780

The wind gust was measured by a personal weather station near the South Dakota border.

Thunderstorm Wind, Sargent

When
August 18, 8:20 AM CST
Where
Sargent County, 4.82 mi SE of Rutland
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.000, -97.430

Several four to six inch diameter tree branches were blown down around farmsteads and in shelterbelts across Tewaukon Township. There was also a brief period of dime to nickel sized hail.

Thunderstorm Wind, Richland

When
August 18, 8:25 AM CST
Where
Richland County, 3.17 mi SE of Hankinson
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
46.040, -96.850

Several large tree branches and limbs were blown down in shelterbelts along Interstate 29 between mile point eight and mile point two, in southern Waldo and northern Greendale townships.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643899, 643908, 643914, 643916, 643900, 643901, 643902, 643903, 643904, 643907, 648167.